Current Temp 22.0 °F
Wind : West at 12.7 MPH (11 KT)
Humidity : 57 %
Pressure : 1017.4 mb
The bath salt epidemic
There's a new war being waged on street corners and emergency rooms around the country, including right here in Central New York.
The "bath salt" epidemic has those high on the dangerous substance lashing out at First Responders and E.R. doctors with violent, delusional behavior the likes of which many health professionals have never seen.
Not to be confused with legitimate bath salts used in a bath, these drugs have nothing to do with bath time. Used as a street name, "Bath Salts," is the newest fad to hit the shelves (virtual and real), and is the latest addition to a growing list of items that young people can obtain to get high. The synthetic powder is sold legally online and in drug paraphernalia stores under a variety of names, such as "Ivory Wave," "Purple Wave," "Red Dove," "Blue Silk," "Zoom," "Bloom," "Cloud Nine," "Ocean Snow," "Lunar Wave," "Vanilla Sky," "White Lightning," "Scarface," and "Hurricane Charlie."
Joe Hanifin, with Kunkel Ambulance, has been a first responder for 24 years. Thanks to the "bath salt" epidemic, he says he can still be surprised on the job by patients under the influence,
"Very delusional, outrageous behavior, like sitting in someone's living room in a house they don't even belong in, with no clothes on, Indian style, ranting and raving about certain things," Hanifin said of patients he's seen high on "bath salts."
The most dangerous surprise is the fact that, without a verbal history telling you its "bath salts," the drug can sometimes masquerade as other things.
"Some patients exhibited signs of epileptic seizures, other patients delivered signs of having even acute heart attacks," Hanifin said. "The effects of bath salts can last for hours and hours and hours."
Once patients high on bath salts get to the E.R., the danger continues, as doctors and nurses come under attack before they can even treat the near-death patient.
"It is a huge huge toll on the health care professional," said Timothy Page, E.R. Director at St. Elizabeth Medical Center in Utica. "They become severely agitated and have actually harmed some of our technicians in the ER, nurses and physicians."
Once the patient does calm down, the trick becomes how to treat this relatively new drug, which is often mixed with other substances.
"We're pretty versed in heroin, opiates, alcohol, most physicians can handle those very easily, but it's the unknown and the 'newity,' the newness of the bath salts that are challenging to healthcare professionals," Dr. Page said.
Dr. Page says people high on "bath salts" find their way into St. Elizabeth Medical Center's Emergency Department several times a week. Sometimes those looking to get high get more than they bargained for.
"People die from bath salts ingestion," Page said. "Not only teenagers and young adults, but adults, 50 year olds are using it to get a high, but it's an extremely extremely dangerous compound."
The "bath salt" problem locally is so large, a local hospital recently held a seminar on toxicology and treatment of the substance. First Responders say it was a packed house.